New York, 2001

Hail and Damaging Winds in New York, August 31, 2001

August 31, 2001 · NWS BGM · 5 events in 3 counties and zones

3 thunderstorm wind, 1 lightning, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 31, 9:15 AM EST, 2 hours earlier.

Area forecast discussion, Aug 31, 9:15 AM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1015 AM EDT FRI AUG 31 2001

THINGS ARE SHAPING UP FOR AN ACTIVE DAY ACROSS THE CWA. ONE BATCH OF
SCT SHOWERS/TRW ACROSS THE FA ATTM WITH ANOTHER LARGER AREA THROUGH
WRN PORTIONS OF NY AND PA. BOTH OF THESE AREAS ARE ASSOCIATED WITH A
PREFRONTAL TROF WELL AHEAD OF THE COLD FRONT THAT CURRENTLY STRETCHES
FROM IN THROUGH SRN ONTARIO CANADA. JUICY AIRMASS IS IN PLACE ACROSS
THE AREA WITH DEW POINTS IN TO THE UPPER 60S MOST AREAS. MODIFIED
12Z SOUNDINGS PRODUCE CAPE VALUES AROUND 2000J/KG. ANTICIPATE A
SQUALL LINE TO DEVELOP OVER THE WRN ZONES AND MOVE THROUGH THE
REGION THIS AFTERNOON. WIND APPEARS TO BE THE PRIMARY THREAT FOR SVR
WX TODAY. MAIN AREAS OF CONCERN ARE THOSE LOCATIONS CURRENTLY
GETTING SUN PRIMARILY FROM I-81 EAST.

WITH SOME SCT ACTIVITY DEVELOPING AHEAD OF THE ANTICIPATED MAIN
CONVECTIVE EVENT WILL BE MORE LIBERAL WITH TIMING THIS AFTERNOON TO
COVER THE STRAY ACTIVITY. WILL ALSO THROW IN SOME ENHANCED WORDING
TO HIGHLIGHT WINDS AND HEAVY DOWNPOURS.

.BGM...NONE.

SPORER

In the hours before

Special weather statement, Aug 31, 9:28 AM EST, 1 hour 47 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-010230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1028 AM EDT FRI AUG 31 2001

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA...

A STRONG COLD FRONT WILL PUSH SOUTHEAST INTO CENTRAL NEW YORK AND
NORTHERN PENNSYLVANIA THIS EVENING. SHOWERS AND THUNDERSTORMS WILL
DEVELOP IN THE UNSTABLE AIR MASS AHEAD OF THE FRONT.

ORGANIZED LINES OF THUNDERSTORMS WILL AFFECT THE REGION THIS
AFTERNOON AND EVENING.  SOME THUNDERSTORMS MAY BECOME SEVERE.  THE
GREATEST THREAT WILL BE FROM STRONG DAMAGING WINDS, WITH LARGE HAIL
ALSO POSSIBLE.

SHORT TERM FORECASTS FROM THE NATIONAL WEATHER SERVICE WILL DETAIL
THE MOVEMENT AND STRENGTH OF THUNDERSTORMS WHICH DEVELOP.
WATCHES OR WARNINGS MAY ALSO BE ISSUED IF THE THREAT OF SEVERE
WEATHER BECOMES MORE CERTAIN.  STAY TUNED TO NOAA WEATHER RADIO FOR
THE LATEST UPDATES, OR VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

JUREWICZ

The radar

The Binghamton radar (KBGM), 45 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Chenango

When
August 31, 11:15 AM EST
Where
Chenango County, Oxford
Reported by
EMERGENCY MANAGER
Coordinates
42.494, -75.612 (the zone’s center; the record gives no point)

Emergency management reported that a rotten tree was blown onto wires during a thunderstorm, causing the wires to fall. Some minor poor drainage flooding was also reported.

Thunderstorm Wind, Cayuga

When
August 31, 3:25 PM EST
Where
Cayuga County, Cayuga
Reported by
TRAINED SPOTTER
Coordinates
43.010, -76.574 (the zone’s center; the record gives no point)

SKYWARN storm spotters reported wires down following a thunderstorm in the town of Aurelius, near Cayuga.

Thunderstorm Wind, Oneida

When
August 31, 4:05 PM EST to 4:40 PM EST
Where
Oneida County, Verona
Reported by
TRAINED SPOTTER
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

SKYWARN storm spotters reported some wires down following a thunderstorm. Newspaper clippings also indicated that several trees were uprooted across the area. 4000 to 5000 people were without power during and after the storm. Some minor flooding of poor drainage areas was also reported.

Lightning, Oneida

When
August 31, 4:05 PM EST
Where
Oneida County, Florence
Reported by
NEWSPAPER
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

Newspaper reports indicate a barn on Route 285 was destroyed by a fire caused by a lightning strike. The fire killed several pigs and chickens and damaged a tractor.

Hail, Oneida

When
August 31, 4:35 PM EST
Where
Oneida County, Rome
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.217, -75.467

SKYWARN strom spotters reported dime size hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2001Every state in 2001This day in weather historyWarnings in New York, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264034, 5264037, 5264036, 5264038, 5264035.